Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Great Falls, MT

August 21, 201611 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 21, 2016, 11:29 AM MDT for 11 counties in Montana. It took effect at Aug 22, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2016, 11:29 AM MDT (17:29 UTC)
In effect from
Aug 22, 2016, 12:00 PM MDT
Expired
Aug 22, 2016, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2991 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS85 KTFX 211729
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 AM MDT SUN AUG 21 2016

MTZ114-116-118-221300-
/O.UPG.KTFX.FW.A.0001.160822T1800Z-160823T0200Z/
/O.NEW.KTFX.FW.W.0004.160822T1800Z-160823T0200Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1129 AM MDT SUN AUG 21 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR LOW
HUMIDITY AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT
  PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA ON MONDAY,
  BRINGING GUSTY WINDS AND VERY DRY CONDITIONS TO PARTS OF THE
  ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

* WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH
  ARE EXPECTED. SOME HIGHER GUSTS ARE EXPECTED RIGHT ALONG THE
  ROCKY MOUNTAIN FRONT...EFFECTING FIRE WEATHER ZONE 114.

* HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 
  PERCENT RANGE. 

* DISCUSSION: THE DRY, WINDY CONDITIONS WILL EXTEND INTO CENTRAL
  MONTANA AS WELL, BUT RECENT RAINFALL HAS FUELS BELOW CRITICAL
  STATUS THERE. COMMUNITIES OUTSIDE THE WARNING AREA SHOULD REMAIN
  AWARE OF THE INCREASED POTENTIAL FOR FIRE STARTS AND GROWTH WITH
  THESE NEAR-CRITICAL CONDITIONS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
211 
WWUS85 KTFX 221010
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 AM MDT MON AUG 22 2016

MTZ117-222200-
/O.EXB.KTFX.FW.W.0004.160822T1800Z-160823T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
410 AM MDT MON AUG 22 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING.

* DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT
  PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA TODAY...BRINGING
  GUSTY WINDS AND VERY DRY CONDITIONS TO PORTIONS OF CENTRAL
  MONTANA.

* WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 40 MPH
  ARE EXPECTED.

* HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 
  PERCENT RANGE.

* DISCUSSION: WITH THE RECENT DRY WEEKEND...AND LITTLE REBOUNDING
  IN RH THIS MORNING...FIRE WEATHER ZONE 117 HAS BEEN ADDED INTO
  THE RED FLAG WARNING FOR MONDAY. THIS WARNING MAINLY CONCERNS
  MEAGHER AND CASCADE COUNTIES IN FIRE WEATHER ZONE 117. OTHER
  PORTIONS OF FIRE WEATHER ZONE 117 WILL SEE AT LEAST NEAR
  CRITICAL FIRE DANGER TODAY...HOWEVER...RECENT RAINS IN THESE
  AREAS COULD HELP LIMIT FUELS FROM DISPLAYING EXTREME FIRE
  BEHAVIOR. REGARDLESS...RED FLAG FLAG CONDITIONS ARE EXPECTED
  ACROSS MUCH OF THE FIRE WEATHER ZONE...AND THOSE AFFECTED SHOULD
  REMAIN CAUTIOUS OF WHAT MAY SPARK AN UNWANTED FIRE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE
  ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS...ESPECIALLY IN
  MEAGHER AND CASCADE COUNTIES. 

* AFFECTED AREA: IN NORTH CENTRAL MONTANA...FIRE WEATHER ZONE 117.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: AS LOW AS 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ114-116-118-222200-
/O.EXT.KTFX.FW.W.0004.160822T1800Z-160823T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
410 AM MDT MON AUG 22 2016

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT
  PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA TODAY...BRINGING
  GUSTY WINDS AND VERY DRY CONDITIONS TO PARTS OF THE ROCKY
  MOUNTAIN FRONT AND ADJACENT PLAINS.

* WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH
  ARE EXPECTED. SOME HIGHER GUSTS...POSSIBLY OVER 50 MPH...ARE
  EXPECTED RIGHT ALONG THE ROCKY MOUNTAIN FRONT...EFFECTING FIRE
  WEATHER ZONE 114.

* HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 
  PERCENT RANGE.

* DISCUSSION: WINDS WILL START TO INCREASE THROUGH THE MORNING
  HOURS. COLD FRONT LOOKS TO COME THROUGH THIS AFTERNOON WHICH
  WILL CONTINUE GUSTY WINDS...AND REINFORCE THE LOW RH VALUES
  ACROSS THE RED FLAG WARNING AREAS. CRITICAL CONDITIONS COULD
  LINGER LONGER INTO THE EVENING...BEFORE WINDS BEGIN TO DIMINISH
  SHORTLY AFTER SUNSET TONIGHT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
884 
WWUS85 KTFX 222045
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT MON AUG 22 2016

MTZ114-116>118-230300-
/O.CON.KTFX.FW.W.0004.000000T0000Z-160823T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
245 PM MDT MON AUG 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT 
  PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA TODAY... 
  BRINGING GUSTY WINDS AND VERY DRY CONDITIONS TO PARTS OF THE 
  ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. 

* WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 45 
  MPH ARE EXPECTED. SOME HIGHER GUSTS...POSSIBLY OVER 50 MPH... 
  ARE EXPECTED RIGHT ALONG THE ROCKY MOUNTAIN FRONT...EFFECTING 
  FIRE WEATHER ZONE 114. 

* HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 
  19 PERCENT RANGE. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
877 
WWUS85 KTFX 230244
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT MON AUG 22 2016

MTZ114-116>118-230345-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-160823T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
844 PM MDT MON AUG 22 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 114...116...117
AND 118...

WINDS ARE GRADUALLY TAPERING OFF AND HUMIDITIES HAVE BEGUN THEIR
DIURNAL INCREASE. A FEW ISOLATED STATIONS MAY CONTINUE WITH BREEZY
WINDS FOR THE NEXT HOUR OR TWO.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:30 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 9:30 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
930 AM MDT SUN AUG 21 2016

.UPDATE...
Satellite and webcams show nary a cloud in the sky across the
Treasure State.  Forecast is on track for plenty of sunshine and
very warm temperatures today...no update needed this morning.
Waranauskas

.DISCUSSION...

Today through Tuesday...Overall mainly dry and warm conditions
are expected for today...with elevated fire danger returning. Flat
ridging will change the flow to more westerly breezes. With this
warm and very dry air will settle in across the region. Mainly dry
condtions and clear skies are expected for today...except across
far sw portions. Here a brief window of 500+ J/Kg instability may
be just enough to provide some afternoon thunderstorms. These
storms will be very high based...and mostly dry thunderstorms.
Gusty winds and occasional lightning will be the main threats.
Most areas will see low RH values and some increasing westerly
winds this afternoon. Elevated fire danger is expected across most
areas. See the Fire Weather Discussion for more details. Any
thunderstorms that can develop will diminish early this evening.
Large upper level low and its associated cold front look to impact
the area in separate stages for Sunday night through Monday.
Trough from the upper low swings across the region Sunday night
into Monday morning. This tight gradient will bring strong
westerly flow over 50 knots across the mountains. With the frontal
boundary lagging...stable air will cause the quick moving flow to
likely form a mountain wave and downslope across the Rocky
Mountain Front. Strong winds will likely be found through the
morning hours Monday. The peak of these winds now looks to be in
the mid to late morning hours as a strong jet streak over 90 kts
moves overhead. A mainly dry cold front then moves across the area
Monday afternoon and evening. Surprisingly this front may slightly
lower the winds as it provides less of a gradient...and not as
much stable air for the mountain wave to break. Either way...most
areas should expect winds gusting 25 to 40 knots on Monday...with
the mountains areas seeing winds near 50 knots. This feature also
has a lot of dry air associated with it. Only far northwestern and
southwestern portions will see chances for precip on Monday. All
areas will see another day of elevated fire danger with the
combination of dry and windy conditions. Areas that have critical
fuels could see extreme fire danger...prompting the issuance of a
Fire Weather Watch for Monday. Again see the Fire Weather
Discussion below for details. Upper low hangs near the Canadian
and MT border Monday night into Tuesday. This tight gradient will
allow for breezy winds to continue. Moisture wrapping around this
low could bring a slight chance of a few isolated to scattered
showers...mainly across the northern half of the CWA. Temperatures
will return into the 90s today...but with Monday's cold
front...temperatures will fall back to near normal levels in the
low 80s on Monday...and below normal levels in the 70s on Tuesday.

Tuesday night through Sunday...Medium range models start off
the forecast period with an upper level low over southern
Saskatchewan and northerly flow aloft over Montana. This feature
moves slowly eastward and weakens into a broad trough across central
and eastern Canada with north/northwest flow aloft persisting over
Montana through at least Thursday. Temperatures during this period
will remain below seasonal averages and isolated to scattered shower
and thunderstorm activity can be anticipated. Unfortunately, models
continue to show diverging solutions by Thursday night and remain in
disagreement throughout next weekend. Despite their disparate
solutions, it appears likely that temperatures will rebound back
toward seasonal averages on Saturday. Additionally, both models
remain relatively dry across Montana with each suggesting that
shower activity will remain north of the Canadian border or over the
Pacific Northwest. mpj

&&

.AVIATION...
UPDATED 1133Z

Upper level ridging will prevail across the Northern Rocky Mountain
region for generally clear skies and widespread VFR conditions today
through early Monday morning. Generally light winds will increase
and become somewhat gusty this afternoon but will diminish once
again this evening. mpj

&&

.FIRE WEATHER...

Fire Weather Watch in effect on Monday for windy and very dry
conditions. Flow will transition to a very dry and westerly flow
today. RH values will fall into the teens this afternoon...and
with increased westerly breezes...widespread elevated fire danger
is expected...however...wind gusts will fall just short of
critical fire danger. A strong...but very dry...cold front will
push through on Monday...continuing very low RH values. The tight
pressure gradient from this system will produce widespread
sustained winds of 15 to 25 mph, with gusts of 30 to 45 mph (some
locations may see gusts in excess of 50 mph). Although the peak
winds from this system may occur Monday morning...strong winds
will continue into Monday afternoon and evening...prompting
continuance of a fire weather watch for portions of the Rocky Mtn
Front and adjacent plains. Fuels across the remainder of the CWA
remain on the border of critical. Today's drying will help dry
fuels. This will have to be monitored for the expansion of fire
weather highlights. Will leave the fire highlights as is...but
everywhere should prepare for at least elevated to near critical
fire danger despite the recent rains. Outdoor burning is highly
discourage...and everyone should be mindful of errant sparks or
unattended fires. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  53  81  49 /   0   0   0   0
CTB  87  52  72  49 /   0   0  10  20
HLN  89  55  82  51 /   0   0   0   0
BZN  90  48  86  44 /   0   0  10   0
WEY  79  40  76  38 /   0   0  10  10
DLN  86  47  82  42 /   0   0   0   0
HVR  91  53  83  51 /   0   0   0  10
LWT  86  53  83  49 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for MTZ114-116-118.

Fire Weather Watch from Monday afternoon through Monday evening
for MTZ110-111.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.